Xarelto side effects: liver injuries and damage

Anatomy_of_liver_and_gall_bladder
Xarelto (rivaroxaban), is a new anticoagulant drug of the Novel Oral Anticoagulants group (NOACs), marketed by Bayer AG and Janssen Pharmaceutical. It’s used to treat several conditions such as atrial fibrillation, pulmonary embolism, and deep vein thrombosis. Its is considered a high-risk medicine since it caused many fatal accidents and various serious injuries in patients treated. Thousands of lawsuits were filed against the Big Pharma that carelessly produced this drug after many subjects suffered unstoppable internal hemorrhages that physicians couldn’t stop even after emergency treatment. Although the effects of similar medicines such as Warfarin can be, in fact, reversed, no antidote is still available for Xarelto, so once a lethal bleeding accident occurs, the subject’s very life is at risk

However, several other possible potentially lethal Xarelto adverse reaction are still under current investigation in post-marketing trials since this medication hit the global markets in 2008. Among these, one of the newly discovered side effects associated with this drugs is the risk of liver injury or even failure. Xarelto liver damage has been investigated as a possible new threat, after several cases of liver injury have been reported, including several acute liver failures (ALF). Three large international pharmacovigilance databases have been analyzed, and the results showed that a significant number of hepatic adverse reactions were caused by rivaroxaban.

 

Is your liver being damaged by Xarelto?

After gastrointestinal hemorrhages and internal bleedings, the most frequently reported adverse reaction of Rivaroxaban is liver injury, as it can be detected by increased levels of transaminases in blood tests. Evidence from the 4 RECORD clinical trial, showed that among over 6,000 patients treated with the anticoagulant more than 2 percent of them had three-fold increased liver enzymes levels compared to the upper limit of normal (ULN). Two other studies were also published in the Journal of the American Medical Association, providing further evidence of patients affected by liver injury symptoms after being treated with Xarelto.

After oral absorption, more than 60% of the medication is intensely metabolized by the liver and then exctreted via the urines or the bile. Whenever the liver function is compromised, the blood levels of the medicine may increase as a reduced quantity of substance is removed from the. Since no blood monitoring is required, however, patients and doctors have no way to understand that. The once-per-day dosage cannot be adjusted either, so an appropriate dosage reduction cannot be applied. The many ads on TV and internet that widely advertised this drug as safe may again be the reason why so many people are risking their lives and their health as well.

No warning about possible Xarelto liver damage has ever been included in the drug’s label. The pharmaceutical companies never warned the public about this threatening risk, which may also increase the risk of bleeding. Patients who suffered any kind of damage to their livers should file a litigation against Bayer for providing incomplete and misleading information about this drug’s safety.

 

REFERENCES

  1. Liakoni, Evangelia; Rätz Bravo, Alexandra E.; Terracciano, Luigi; Heim, Markus; Krähenbühl, Stephan. “Symptomatic hepatocellular liver injury with hyperbilirubinemia in two patients treated with rivaroxaban”. JAMA internal medicine 174 (10): 1683–1686.
  2. Russmann, Stefan; Niedrig, David F.; Budmiger, Mathias; Schmidt, Caroline; Stieger, Bruno; Hürlimann, Sandra; Kullak-Ublick, Gerd A. “Rivaroxaban postmarketing risk of liver injury”. Journal of Hepatology 61 (2): 293–300.
  3. Raschi, Emanuel; Poluzzi, Elisabetta; Koci, Ariola; Salvo, Francesco; Pariente, Antoine; Biselli, Maurizio; Moretti, Ugo; Moore, Nicholas; De Ponti, Fabrizio (2015-08-01). “Liver injury with novel oral anticoagulants: assessing post-marketing reports in the US Food and Drug Administration adverse event reporting system”. British Journal of Clinical Pharmacology 80 (2): 285–293.